Alert archive / Colorado / High Wind Warnings in 2023
High Wind Warning 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Dec 6, 2023, 1:25 PM MST for 10 counties in Colorado. It took effect at Dec 7, 2023, 5:00 AM MST. It was in force for 12 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 6, 2023, 1:25 PM MST (20:25 UTC)
- In effect from
- Dec 7, 2023, 5:00 AM MST
- Expired
- Dec 7, 2023, 5:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 7, 5:35 AM MST | NON-TSTM WND GST 83 | 1 Ene Berthoud Pass, CO | AWOS station K0CO Berthoud Pass. |
| Dec 7, 8:00 AM MST | NON-TSTM WND GST 64 | 1 Ssw Georgetown, CO | CO-OP Observer station GEOC2 0.7 S Georgetown. |
| Dec 7, 8:02 AM MST | NON-TSTM WND GST 72 | 1 N Georgetown, CO | Mesonet station CO162 I-70 Georgetown Lake. |
| Dec 7, 8:15 AM MST | NON-TSTM WND GST 50 | 3 Wnw Loveland, CO | Mesonet station DW5856 Loveland. |
| Dec 7, 9:08 AM MST | NON-TSTM WND GST 53 | 3 Ese Pinecliffe, CO | Mesonet station FW8937 Wondervu. |
| Dec 7, 9:56 AM MST | NON-TSTM WND GST 53 | 3 Nw Kelim, CO | Mesonet station CO050 I-25 Loveland Crossroads. |
| Dec 7, 9:58 AM MST | NON-TSTM WND GST 58 | 2 Wsw Russell Gulch, CO | Mesonet station CO188 I-70 E of Dumont. |
| Dec 7, 10:18 AM MST | NON-TSTM WND GST 54 | 1 E Empire, CO | Mesonet station CO191 I-70 Empire Junction. |
| Dec 7, 10:29 AM MST | NON-TSTM WND GST 51 | 1 Ese Downieville, CO | Mesonet station DMTC2 Dumont. |
| Dec 7, 10:55 AM MST | NON-TSTM WND GST 70 | 3 Se Tolland, CO | AWOS station KC99 Dakota Hill. |
| Dec 7, 11:10 AM MST | NON-TSTM WND GST 53 | 4 Ene Nederland, CO | Mesonet station DW5338 Nederland. |
| Dec 7, 11:15 AM MST | NON-TSTM WND GST 52 | 1 Wnw Red Feather Lakes, CO | Mesonet station DVI08556 Red Feather Lakes. |
| Dec 7, 11:17 AM MST | NON-TSTM WND GST 56 | Virginia Dale, CO | Mesonet station CO036 Virginia Dale. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131 WWUS75 KBOU 062025 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 125 PM MST Wed Dec 6 2023 COZ033>036-071200- /O.UPG.KBOU.HW.A.0005.231207T0900Z-231208T0000Z/ /O.NEW.KBOU.HW.W.0006.231207T1200Z-231208T0000Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Cameron Pass, Idaho Springs, Laramie and Medicine Bow Mountains, Bailey, Willow Creek Pass, Winter Park, Red Feather Lakes, Westcreek, Mount Blue Sky, Nederland, Georgetown, Rocky Mountain National Park, Breckenridge, Eisenhower Tunnel, Estes Park, Indian Peaks, Williams Fork Mountains, Central City, Kenosha Mountains, East Slopes Mosquito Range, Rabbit Ears Range, Glendevey, Berthoud Pass, East Slopes Southern Gore Range, and Evergreen 125 PM MST Wed Dec 6 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST THURSDAY... * WHAT...West winds 30 to 45 mph with gusts up to 80 mph expected. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...From 5 AM to 5 PM MST Thursday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use caution if you must drive. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
2 follow-up statements
832 WWUS75 KBOU 071004 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 304 AM MST Thu Dec 7 2023 COZ033>036-072200- /O.CON.KBOU.HW.W.0006.231207T1200Z-231208T0000Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of East Slopes Mosquito Range, Glendevey, Williams Fork Mountains, Georgetown, Westcreek, Rabbit Ears Range, Kenosha Mountains, Cameron Pass, Berthoud Pass, Willow Creek Pass, Red Feather Lakes, Breckenridge, Bailey, Evergreen, Mount Blue Sky, Rocky Mountain National Park, Central City, Laramie and Medicine Bow Mountains, Nederland, Indian Peaks, Winter Park, East Slopes Southern Gore Range, Idaho Springs, Estes Park, and Eisenhower Tunnel 304 AM MST Thu Dec 7 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 45 mph with gusts up to 80 mph expected. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use caution if you must drive. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Meier
880 WWUS75 KBOU 072206 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 306 PM MST Thu Dec 7 2023 COZ033>036-080000- /O.CON.KBOU.HW.W.0006.000000T0000Z-231208T0000Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Rocky Mountain National Park, Rabbit Ears Range, Berthoud Pass, Estes Park, Bailey, East Slopes Mosquito Range, Winter Park, Williams Fork Mountains, Breckenridge, Eisenhower Tunnel, Kenosha Mountains, Cameron Pass, Glendevey, Central City, Georgetown, Idaho Springs, East Slopes Southern Gore Range, Evergreen, Nederland, Indian Peaks, Mount Blue Sky, Red Feather Lakes, Westcreek, Willow Creek Pass, and Laramie and Medicine Bow Mountains 306 PM MST Thu Dec 7 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 45 mph with gusts up to 80 mph expected. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use extra caution or consider delaying travel if driving a high profile or lightweight vehicle. Winds this strong can make driving difficult. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Barjenbruch
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 6, 11:14 AM MST, 2 hours 11 minutes earlier. Its key messages:
- Very mild and dry through Thursday.
- Potential for high winds over Front Range Mountains and Foothills late tonight and Thursday.
- The next system will bring snow and colder temperatures for the mountains and plains for Friday and Friday night.
Area forecast discussion, Dec 6, 11:14 AM MST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1114 AM MST Wed Dec 6 2023 .KEY MESSAGES... - Very mild and dry through Thursday. - Potential for high winds over Front Range Mountains and Foothills late tonight and Thursday. - The next system will bring snow and colder temperatures for the mountains and plains for Friday and Friday night. && .UPDATE... Issued at 1015 AM MST Wed Dec 6 2023 The main forecast update was to include fog in Middle Park as a strong inversion has resulted in persistent fog there. High temperatures were lowered up to 7-8 F in Middle Park as they will not mix out until the afternoon. The warm temperatures elsewhere are on track. It is 58 F at DIA at 10:15am and we seem on our way to about 70 F. There were no other forecast changes as there are no weather concerns today. && .SHORT TERM...(Today and tonight) Issued at 357 AM MST Wed Dec 6 2023 A strong thermal ridge persists across the region today. Mostly sunny skies are expected with a few high clouds. Temperatures trend well above normal and for a few cities across the plains, near record highs could occur. With temperatures exceeding guidance yesterday and with a warmer airmass in place today, this forecast package increase afternoon highs 2-4 degrees for the foothills and plains. Never say never but Denver will most likely sit just below the record of 73 in 1939. Tonight, clear skies continue. As the ridge pushes east, pressure gradient tighten allowing strong westerly flow to increase overnight. In these cases, sometimes guidance isn't able pinpoint the strength of downslope winds into adjacent areas. It is possible overnight tonight into Thursday, parts of the foothills and adjacent urban corridor areas such as Boulder, Loveland, and Louisville could experience wind gusts up to 30-40 mph. Be sure to secure loose holiday objects overnight especially across the mountains and foothills. .LONG TERM...(Thursday through Tuesday) Issued at 357 AM MST Wed Dec 6 2023 Broad upper level trough will be over the northwest part of the country Thursday with one wave centered over the Dakotas and the other moving across the Pacific Northwest. For Colorado, strong westerly flow aloft will prevail. The jet will be over Wyoming with Colorado under the subsident side of the jet. Cross sections show a mountain forming Thursday, roughly 15-21Z. NAM and HRRR keep the strong winds above 9000 feet, but wouldn't be surprised if they reach the higher foothills (8000-9000 feet MSL). Will keep the High Wind Watch as is, with the possibility of adjusting the times if it needs to be upgrade. Seems the threat is slightly lower with the latest model runs, but not enough to cancel the watch. It will be mild again Thursday with the westerly downslope flow in place. Highs are expected to reach the 60s across northeast Colorado. The trough over the Pacific Northwest travels southeast and moves across the Central Rockies Friday. Cold front pushes south through the area Thursday night with much cooler temperatures for Friday. This system will bring snow to the mountains beginning late Thursday night and the Urban Corridor and near by plains Friday. Some details still need to be worked out, like the strength and duration of upslope and also the strength of this system. The 00Z suite of models all came in weaker with less snowfall for Friday. Still looks like the Denver Metro area, foothills, and mountains all see a round of snow. Question is how much? At this time, appears to be below Watch/Warning criteria. For Saturday, weak northwest flow aloft will keep cool air over the region. Other, than a few pockets of light snow in the mountains, expect dry conditions. Northwest flow aloft increases for Sunday as a weak wave travels across the region. This should bring a round of light snow to the mountains. For Monday and Tuesday, northwest flow aloft persists. Not seeing any systems for early next week, but it doesn't take much in northwest flow for the mountains to pick up a little light snow, so will have low PoPs in the forecast. Temperatures will be near normal early next week, with highs in the 40s over northeast Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1038 AM MST Wed Dec 6 2023 VFR conditions are expected through the TAF period. Winds will be light at all terminals this afternoon and will generally have a ESE direction. Tonight, there will be drainage winds at all locations. A shortwave trough will move to the north of our forecast area tomorrow and will produce high winds in the mountains and foothills. Some of these strong winds will likely make it to BJC and gusts up to 45 knots are possible during the day tomorrow. There is uncertainty with regards to whether winds will make it to DEN and APA. There was enough confidence to include west winds with gusts up to 28 knots at DEN at this time but gusts could reach as high as 35 knots. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Thursday afternoon for COZ033>036. && UPDATE...Danielson SHORT TERM...AD LONG TERM...Meier AVIATION...Danielson
Hazardous weather outlook, Dec 6, 11:04 AM MST, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MST Wed Dec 6 2023 COZ030>051-071815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MST Wed Dec 6 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Mostly sunny skies and very mild today. Around midnight tonight, strong westerly winds will develop with wind gusts up to 65-70 mph across the higher mountains and foothills through Thursday. A High Watch cover portions of the mountains and foothills starting tonight and lasting through Thursday evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong westerly winds will be possible over Front Range Mountains and Foothills Thursday with gusts to around 70 mph. As the next system approaches Thursday night and Friday, snow will develop in the mountains late Thursday night and continue Friday, while there will be a good chance of light snow for the plains Friday and Friday night. Temperatures will be much colder for all areas Friday and Saturday. Continued windy in the mountains through the weekend with periods of light snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but wind reports will be appreciated.
Nearby
High Wind Warnings in Colorado, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.